The Hip
Home » Muscles Tendons » Clostridium difficile

Clostridium difficile

Discussion

  • pseudomembranous colitis & diarrhea are complications of antimicrobial therapy that have been recognized for many years;
  • over past decade many cases of these disorders have been found to be attributable to toxin-producing strains of C. difficile;
  • although clindamycin continues to be linked to diarrhea & pseudo-membranous colitis, beta-lactam antibiotics have overtaken it as the predominant causative factor, with 70% of cases in one large series being associated w/ cephalosporins;
  • syndrome occurs with nearly all antibiotics (except vancomycin and parenteral aminoglycosides), and small number of cases have been linked to antineoplastic agents;

Treatment

  • in severe cases or in those that do not respond to the cessation of inciting antibiotic, specific antimicrobial therapy against C. difficile has proved useful, originally with oral vancomycin, more recently w/ metronidazole, & in small number of cases w/ bacitracin